NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 10, 4:14 AM MST, 5 hours 44 minutes earlier.
Area forecast discussion, Jan 10, 4:14 AM MST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
414 AM MST Tue Jan 10 2023
.SHORT TERM...(Today and tonight)
Issued at 411 AM MST Tue Jan 10 2023
Key Messages:
1) High winds are expected for the Southern Sangres and Huerfano
County, with gusty winds expected for the rest of the high country
and across our mountain adjacent plains.
2) Above normal temperatures expected again for this afternoon.
3) Snow tapers off for several hours this afternoon and this evening
across the Continental Divide, but picks back up again later
tonight, when a Winter Weather Advisory goes into effect.
Currently..
The backside of a ridge is pushing into the western half of Colorado
this morning, bringing moist southwesterly flow and jet energy to
our forecast area. Temperatures are hovering near freezing for most
on the plains this morning, with even warmer temperatures still
present for mountain adjacent locations. The Air Force Academy is
still sitting in the low 40s with gusty northwesterly winds as of
3am. A High Wind Warning is in effect over our Southern Sangres and
Huerfano County, where winds are expected to gust up to 75 mph in
higher terrain and 65 mph in lower terrain.
Today..
Gusty winds are expected through this morning across the high
country and mountain adjacent plains, with highest winds expected
over the Southern Sangres. Cross sections through this area show an
reverse shear profile until around noon today. This set up could
lead to dangerous cross winds across southern portions of the I-25
corridor this morning, especially for high profile vehicles. We
could also see some spotty near critical fire weather conditions
early this afternoon through eastern Huerfano and northern Las
Animas counties, though winds are expected to weaken before relative
humidities fall into the low 20s. As favorable jet placement pushes
eastward early this afternoon, winds are expected to decrease.
Mostly sunny sky conditions and strong downsloping winds will allow
us to warm up even more than the past few days, with most of the
plains getting into the mid 60s, and mountain valleys getting into
the upper 40s and low 50s.
In the high country, light to moderate snow continues this morning,
and tapers off for several hours this afternoon and into this
evening, before picking up later tonight.
Tonight..
A quick moving trough pushes onshore and into the Great Basin by
this evening, bringing more moisture and better chances for moderate
to heavy snowfall along the Continental Divide late tonight and into
tomorrow morning. A Winter Weather Advisory goes into effect at 8pm
this evening for our eastern San Juan Mountains, and at 11 pm for
the Sawatch Mountains, where gusty winds and moderate to heavy
snowfall is expected. Heavy and blowing snow could reduce visibility
at times, making travel very difficult, especially across Wolf Creek
and Monarch Pass. As the system advances eastward tonight, snow
spreads across the Continental Divide.
.LONG TERM...(Wednesday through Monday)
Issued at 411 AM MST Tue Jan 10 2023
Key messages:
1) The low pressure system will produce strong and gusty winds over
the plains Wednesday afternoon, and some blowing dust will be
possible.
2) A few snow showers will be possible, mainly over the mountains,
through Thursday morning.
3) Temperatures will rebound nicely by the end of next week with
mostly dry conditions warmer temperatures through Saturday.
3) Snow will begin late Saturday evening over the ContDvd with the
next approaching and spread eastward over the higher elevations
through Tuesday.
Detailed discussion:
Wednesday through Thursday...
As the major shortwave trough moves over the region, the associated
low pressure will undergo lee-side cyclogenesis as it establishes
itself over the southeastern plains by later in the afternoon. As
this occurs, there will be a tightening of the surface pressure
gradient, which will allow for winds to become very strong out of
the northwest on the backside of the low. The winds could even get
strong enough for some blowing dust over the eastern plains by later
in the afternoon. The highest winds look to occur over Huerfano, Las
Animas, and Baca counties, making this the likely area for there to
be some areas of blowing dust, although there could be some
patchy areas of blowing dust over Pueblo, Otero, and Bent counties
as well. Snow showers over the plains and whether or not there
will be enough to accumulate will depend on how much moisture
content is in the deformation zone. The Palmer Divide will likely
receive up to an inch or possibly more on the northern side, due
to upsloping winds.
The latest GFS and ECMWF models reflect somewhat of agreement
on the placement of the low at around 11 AM on Wednesday. The GFS
still keeps the position the further to the south, yet it has
weakened slightly with the lowest height at the 500 mb level, of 547
dm now, versus 545 dm in the 12Z model run yesterday. This is still
a little deeper than the ECMWF model. The NAM12 keeps this trough as
an open wave at the 500 mb level, and the Canadian has this barely
closing off, but both models put the position much further ahead and
northeastward with respect to the GFS and ECMWF. The high res ARW is
also placing the low much further to the north, over northeastern
Colorado, which also coincides with the HRRR and the NAM Nest to
some extent. The difference also with the higher resolution models
is that they have the low tracking more in a northwest to southeast
direction, and not in a more direct west to east direction as the
deterministic models do.
If the higher resolution models have a better handle on the
direction of the low pressure center movement, this many allow
stronger winds on the backside of the low to stick around longer
over the eastern plains. Some of the strongest winds where the
tightest pressure gradient are also appearing over Baca County in
these particular models, but have the duration of the strongest
winds lasting into the late evening hours, at around 9 PM. The
deterministic models have these winds weakening earlier. It could
also keep wrap around moisture out of the north over the eastern
plains for a longer period, due to the winds having more of a
northerly component, rather than a more northwesterly and
downsloping (drying) wind component as what is appearing in the
deterministic models. Either way, snow should taper off by early
morning over both the mountains and eastern plains. The colder air
advection on the backside of this low will also give way to cooler
temperatures for highs on Thursday, and much closer to the seasonal
average for this time of year. Skies will continue to clear and
winds will be on a calming trend over the plains throughout the day
as the trough continues to move east and high pressure subsequently
builds in behind it.
Friday through Saturday...
A well-amplified ridge will move over by the end of the week with a
rebound in warmer than average temperatures over southeast Colorado
for Friday. It will be even warmer on Saturday due to downsloping
winds, especially over the plains, with highs in the low to mid 60s
for most locations. It will also remain mostly dry for all of the
CWA during this period in the forecast, with only some high
elevation mountain snow beginning to move over the Continental
Divide by later in the evening on Saturday as the next longwave
trough upstream begins to advance towards the region.
Sunday through Tuesday...
Ensembles and deterministic models alike are still showing a rather
elongated and slower progressing longwave trough moving in over the
inner mountain west and then breaking up and becoming more
discombobulated as it does. There will be multiple embedded waves
associated with this longwave trough that will continue to move
other the region and provide the higher terrain with a continuous
amount of snow throughout the course of the three day period in the
forecast. It will also help to keep things mostly cloudy and with a
cooling trend. The plains will have a very little chance of
receiving any precip, given the orientation of these waves, and only
the best chance will be as a surface low undergoes lee-side
cyclogenesis over Kansas for late Sunday evening, which is only
reflected in the ECMWF model at this time. -Stewey
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 411 AM MST Tue Jan 10 2023
At KCOS and KPUB.. VFR conditions are expected for the next 24
hours. Gusty westerly and northwesterly winds are expected at both
stations this afternoon, with mid and upper-level cloud cover.
Chances for precipitation in the vicinity of KCOS are possible very
late in the period, mainly north of station. Better chances for rain
and snow at both locations move in later tomorrow morning, just
outside of this TAF period.
At KALS..Breezy southerly and southwesterly winds are expected to
persist through the day today, becoming more southerly and a bit
lighter after sunset. Chances for snow on station begin after 06Z,
and persist into tomorrow morning. MVFR ceilings and visibilities
are expected late in the period, with brief periods of IFR
conditions possible tomorrow morning as well.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 PM this evening to 5 PM MST
Wednesday for COZ060.
Winter Weather Advisory from 8 PM this evening to 2 PM MST
Wednesday for COZ068.
High Wind Warning until noon MST today for COZ074-075-087.
&&
SHORT TERM...EHR
LONG TERM...STEWARD
AVIATION...EHR
Hazardous weather outlook, Jan 10, 5:21 AM MST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
521 AM MST Tue Jan 10 2023
COZ058>089-093>099-111230-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
521 AM MST Tue Jan 10 2023
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Gusty west winds will spread down the eastern slopes of the Sangre
De Cristo mountains into portions of the southern I-25 corridor
through this morning. Gusts up to 75 mph will be possible across the
higher elevations, with gusts up to 65 mph possible across the wind
prone areas of the I-25 corridor from south of Colorado City to
around Walsenburg. Dangerous cross winds are possible across the
southern I-25 corridor. Winds are expected to decrease throughout
the early afternoon hours, when spotty near critical fire weather
conditions are possible across portions of Huerfano and Las Animas
counties.
Light to moderate snowfall across the central mountains tapers off
for several hours this afternoon and into this evening, before
better chances for moderate to heavy snowfall along the Continental
Divide move in later tonight and into tomorrow morning. Highest
snowfall amounts are expected across the eastern San Juans and
eastern Sawatch mountain ranges. Heavy and blowing snow could reduce
visibility at times in these areas, making travel very difficult,
especially across Wolf Creek and Monarch Pass. As the system
advances eastward tonight, snow spreads across the Continental
Divide.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong and gusty northwesterly winds across the plains could
possibly produce areas of blowing dust across the southern plains
during the afternoon on Wednesday. Snow showers will continue
over the mountains and over portions of the plains, mainly north
of the lower Arkansas River Valley, and will taper off going into
the early morning hours on Thursday. Snowfall totals will be
anywhere from 8 to 12 inches in the Eastern San Juan Mountains, to
4 to 7 inches in the Sawatch Range, and 1 to 3 inches in the
Sangre de Cristo Mountains. Lesser amounts of maybe up to an inch
are expected in the San Luis Valley and Palmer Divide area.
There will be snow moving in over the Continental Divide beginning
late Saturday evening and then filling in across the higher
terrain from Sunday through Monday.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.
EHR/STEWARD